Texas, 2009

Hail and Damaging Winds in Texas, June 6, 2009

June 6, 2009 · NWS OUN · 7 events in 3 counties and zones

Afternoon thunderstorms developed in the Texas panhandle, and moved east into western north Texas, producing large hail and high winds. Hail up to golf ball size was reported in Hardeman county, with wind damage also reported near Crowell and Quanah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Afternoon thunderstorms developed in the Texas panhandle, and moved east into western north Texas, producing large hail and high winds. Hail up to golf ball size was reported in Hardeman county, with wind damage also reported near Crowell and Quanah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 6, 4:23 PM CST, 44 minutes earlier.

Area forecast discussion, Jun 6, 4:23 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
523 PM CDT SAT JUN 6 2009

.UPDATE...
THIS UPDATE IS TO ADD THE SVR WATCH TO THE ZFP...AND TO ADD SVR
TSTMS TO THE GRIDS. PRECIP CHANCES WERE ALSO EXPANDED SLIGHTLY
EAST IN SW OK/WESTERN NORTH TX...AND GUSTY WINDS WERE ADDED TO
EVENING WX GRIDS.

&&

TAYLOR

.PREV DISCUSSION... /ISSUED 242 PM CDT SAT JUN 6 2009/

DISCUSSION...HOT TEMPERATURES THIS AFTERNOON WITH READINGS IN THE
90S ACROSS WESTERN PARTS OF TX AND OK. RATHER WARM MID LEVEL TEMPS
SUPPRESSING TSTM DEVELOPMENT SO FAR THIS AFTERNOON ALONG DIFFUSE
DRYLINE ACROSS TX PANHANDLE. NAM/RAPID REFRESH DEVELOP STORMS NEAR
THE DRYLINE LATE AFTN/EVE AND WILL CONTINUE WITH REL LOW POPS FOR
WESTERN PART OF THE CWA. IF STORMS CAN DEVELOP THREAT FOR SEVERE
STORMS WILL LINGER INTO THE EVENING. CONDITIONS AGAIN LOOK
FAVORABLE FOR HEATBURST POTENTIAL LATER TONIGHT WITH DISSIPATING
STORMS. STORMS AGAIN POSSIBLE SUNDAY WITH DRYLINE NEAR WESTERN
BORDER AND FRONT DROPPING DOWN TO NEAR NW BORDER OF THE CWA. S/W
TROUGH LIFTING NEWD FROM THE SOUTHERN ROCKIES ON SUNDAY MAY
ENHANCE THUNDERSTORMS POTENTIAL. AS THIS WAVE LIFTS THROUGH THE
CENTRAL PLAINS COLD FRONT SURGES SWD THROUGH THE AREA WITH A
CONTINUED CHANCE OF THUNDERSTORMS. FRONT STALLS VICINITY OF THE
RED RIVER VALLEY MONDAY NIGHT BEFORE DRIFTING BACK NWD THROUGH THE
EARLY PART OF THE WEEK. WITH SURFACE BOUNDARY LINGERING IN THE
AREA AND MODERATE SW TO WLY UPPER FLOW PREVAILING WILL CONTINUE
THUNDERSTORMS OVER AT LEAST PARTS OF THE FA THROUGH MUCH OF THE
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  92  68  92 /  10  10  20  20
HOBART OK         71  96  67  93 /  20  20  20  20
WICHITA FALLS TX  72  95  70  96 /  20  10  20  20
GAGE OK           64  95  57  87 /  20  20  10  10
PONCA CITY OK     73  94  70  87 /  20  20  20  20
DURANT OK         70  91  71  91 /  10  10  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

03/24
Hazardous weather outlook, Jun 6, 4:34 PM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
534 PM CDT SAT JUN 6 2009

OKZ004>048-050>052-TXZ083>090-071000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
534 PM CDT SAT JUN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS ALL OF WESTERN NORTH TEXAS AND THE WESTERN HALF OF OKLAHOMA.

LOCATION...
THE SLIGHT RISK INCLUDES ALL OF WESTERN NORTH TEXAS AND LOCATIONS IN
OKLAHOMA WEST OF A LINE FROM PONCA CITY TO OKLAHOMA CITY...TO
CHICKASHA... TO DUNCAN.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THROUGH 6 AM.

IMPACTS...
DAMAGING WIND GUSTS TO 70 MPH...AND PING PONG BALL SIZE HAIL WILL BE
POSSIBLE WITH THE STRONGER STORMS.  LARGE HAIL IS MORE LIKELY WEST
OF A LINE FROM ENID TO LAWTON...ELECTRA...AND SEYMOUR.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS DURING THE
EVENING IN THE WEST...AND OVERNIGHT FARTHER EAST.

DISCUSSION...
STRONG HEATING HAS TAKEN PLACE THIS AFTERNOON...YIELDING MODERATE
INSTABILITY. WIDELY SCATTERED TO SCATTERED THUNDERSTORMS MAY FORM
ALONG A DRYLINE IN THE EASTERN TEXAS PANHANDLE AND FAR NORTHWEST
OKLAHOMA THIS EVENING.  WIND SHEAR WILL FAVOR ORGANIZATION OF MAINLY
STORM CLUSTERS AND BOW ECHOES. THE MAIN THREAT WILL BE DAMAGING
WINDS...ALTHOUGH LARGE HAIL IS ALSO LIKELY WITH THE EARLIER STORMS
OCCURRING FARTHER WEST IN THE RISK AREA. ALTHOUGH INSTABILITY WILL
DECREASE AS STORMS MOVE EAST...STRONG INFLOW WINDS SHOULD ALLOW THE
ACTIVITY TO PERSIST WELL AFTER DARK.  A STRONG LOW LEVEL JET WILL
FORM...WHICH WILL INCREASE THE RISK OF WIDESPREAD STRONG WINDS...
AND LOCALLY DAMAGING WIND GUSTS AND HEAT BURSTS. THE GREATEST
COVERAGE OF THUNDERSTORMS WILL AFFECT SOUTHWEST OKLAHOMA AND WESTERN
NORTH TEXAS. IF THE ACTIVITY BECOMES ORGANIZED THROUGH STORM
MERGERS...IT MAY PERSIST AND EVENTUALLY MOVE CLOSER TO INTERSTATE 35.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY JUN 7.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
ACTIVE WEATHER IS EXPECTED. ON SUNDAY...SHEAR AND INSTABILITY WILL
INCREASE...RESULTING IN A GREATER CHANCE OF SUPERCELL STORMS WITH
DAMAGING HAIL AND WINDS. HOWEVER...THE NUMBER OF STORMS WILL BE
GREATLY LIMITED BY A STRONG CAP. ON MONDAY AND MONDAY NIGHT...THERE
IS A SLIGHT RISK OF SEVERE STORMS IN THE VICINITY OF A COLD
FRONT...THAT WILL MOVE INTO CENTRAL AND SOUTHERN OKLAHOMA. LARGE
HAIL AND HEAVY RAIN WILL BE THE MAIN THREATS. ON TUESDAY NIGHT...THE
FRONT WILL BEGIN LIFTING TOWARD NORTHERN OKLAHOMA. STRONG
INSTABILITY FORMING NEAR THE FRONT...ALONG WITH AN UPPER LEVEL
TROUGH MOVING QUICKLY OUT OF THE CENTRAL ROCKIES...SUGGESTS A LARGE
AND ORGANIZED COMPLEX OF STORMS MAY TRACK VERY NEAR TO NORTHERN
OKLAHOMA. THIS COULD RESULT IN ANOTHER RISK OF SEVERE WEATHER. IN
THE SECOND HALF OF THE WEEK...THE FRONT WILL REMAIN NEAR OKLAHOMA
AND NORTH TEXAS...BENEATH AN ACTIVE SOUTHERN BRANCH OF THE JET
STREAM. THIS WILL MAINTAIN A CHANCE OF THUNDERSTORMS EACH DAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM SUNDAY.

In the hours before

Special weather statement, Jun 6, 3:29 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
429 PM CDT SAT JUN 6 2009

TXZ087-062200-
KNOX TX-
429 PM CDT SAT JUN 6 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KNOX COUNTY.

A STRONG TO SEVERE THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST OF
KNOX CITY AT 428 PM CDT...MOVING NORTHEAST AT 25 MPH.  A SEVERE
THUNDERSTORM WARNING MAY BE REQUIRED FOR KNOX COUNTY BY 445 PM.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
Special weather statement, Jun 6, 3:44 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
444 PM CDT SAT JUN 6 2009

TXZ083>085-062215-
HARDEMAN TX-WILBARGER TX-FOARD TX-
444 PM CDT SAT JUN 6 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD...HARDEMAN AND
WILBARGER COUNTIES.

A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED BETWEEN CROWELL AND GILLILAND
AT 441 PM CDT...MOVING NORTHEAST AT 20 MPH.  SOME STRENGTHENING IS POSSIBLE
AND A WARNINGS MAY BE REQUIRED WITHIN THE NEXT 30 MINUTES.

The radar

The Altus AFB radar (KFDR), 56 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Hardeman

When
June 6, 5:07 PM CST
Where
Hardeman County, 5 mi SE of Medicine Mound
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
34.139, -99.528

Hail, Hardeman

When
June 6, 5:11 PM CST
Where
Hardeman County, 4 mi E of Medicine Mound
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.190, -99.520

Hail, Hardeman

When
June 6, 5:13 PM CST
Where
Hardeman County, 10 mi SSW of Chillicothe
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.126, -99.577

Hail, Foard

When
June 6, 5:17 PM CST to 5:22 PM CST
Where
Foard County, 8 mi SSE of Crowell
Measured
1.5 in hail
Reported by
Public
Coordinates
33.873, -99.667

Nickel to ping pong ball size hail was reported. The hail lasted about five minutes.

Thunderstorm Wind, Foard

When
June 6, 5:21 PM CST
Where
Foard County, 8 mi S of Crowell
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.864, -99.720

A pick-up truck pulling a trailer was blown off of Highway 6 south of Crowell. Monetary damages were estimated.

Thunderstorm Wind, Hardeman

When
June 6, 6:11 PM CST to 6:13 PM CST
Where
Hardeman County, Quanah
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
34.300, -99.740

Several power lines were downed on the south and west side of town. The report was relayed by KREL. Monetary damages were estimated.

Hail, Knox

When
June 6, 7:16 PM CST
Where
Knox County, 2 mi E of Vera
Measured
0.75 in hail
Reported by
Public
Coordinates
33.630, -99.525

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181170, 181171, 181172, 181176, 181174, 181178, 181180.